{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,29]],"date-time":"2026-09-29T06:08:44Z","timestamp":1790662124544,"version":"4.1.0"},"reference-count":9,"publisher":"Springer Science and Business Media LLC","issue":"1","license":[{"start":{"date-parts":[[2021,12,1]],"date-time":"2021-12-01T00:00:00Z","timestamp":1638316800000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0"},{"start":{"date-parts":[[2021,12,20]],"date-time":"2021-12-20T00:00:00Z","timestamp":1639958400000},"content-version":"vor","delay-in-days":19,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0"}],"content-domain":{"domain":["link.springer.com"],"crossmark-restriction":false},"short-container-title":["BMC Gastroenterol"],"published-print":{"date-parts":[[2021,12]]},"abstract":"<jats:title>Abstract<\/jats:title><jats:sec>\n                <jats:title>Background<\/jats:title>\n                <jats:p>Pill-induced esophageal injury may cause severe complications if not diagnosed in a timely fashion. The condition is under-recognized and under-reported, and some patients present with atypical clinical or endoscopic features mimicking other common conditions. If the diagnosis is missed the patient will continue to take the offending drug, potentially worsening the illness. We present a case in which acute coronary syndrome was the initial working diagnosis leading to a delay in diagnosis of doxycycline-induced esophageal injury. The patient developed multiple esophageal ulcers and hemorrhage.<\/jats:p>\n              <\/jats:sec><jats:sec>\n                <jats:title>Case presentation<\/jats:title>\n                <jats:p>A 50-year-old male driver with a history of hypertension and dyslipidemia was brought to the emergency department with complaints of severe retrosternal chest pain, vomiting, diaphoresis and syncope. On initial evaluation, acute coronary syndrome was considered due to the clinical presentation and history of cardiovascular risk factors. Electrocardiogram and serum troponins were normal. On the second day of his admission, the patient developed odynophagia and bloody vomitus. Esophagogastroduodenoscopy revealed extensive esophageal ulcerations with hemorrhage. The patient was taking Doxycycline capsules for an acute febrile illness. Doxycycline is the oral medication most commonly reported to cause esophageal injury. Doxycycline was discontinued, and the patient was treated with intravenous omeprazole and oral antacid suspension. The patient improved, was discharged after 6\u00a0days of hospitalization, and reported resolution of all symptoms at an outpatient follow-up visit 3\u00a0weeks later.<\/jats:p>\n              <\/jats:sec><jats:sec>\n                <jats:title>Conclusion<\/jats:title>\n                <jats:p>Medication-induced esophageal injury can present with atypical symptoms mimicking acute coronary syndrome. This condition should be included in the initial differential diagnosis of patients presenting with acute chest pain, especially those taking oral medications known to cause esophageal injury.<\/jats:p>\n              <\/jats:sec>","DOI":"10.1186\/s12876-021-02063-2","type":"journal-article","created":{"date-parts":[[2021,12,20]],"date-time":"2021-12-20T10:03:12Z","timestamp":1639994592000},"update-policy":"https:\/\/doi.org\/10.1007\/springer_crossmark_policy","source":"Crossref","is-referenced-by-count":4,"title":["Drug-induced esophageal injuries with an atypical presentation mimicking acute coronary syndrome"],"prefix":"10.1186","volume":"21","author":[{"ORCID":"https:\/\/orcid.org\/0000-0001-7383-3255","authenticated-orcid":false,"given":"Guda Merdassa","family":"Roro","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Geir","family":"Folvik","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Liu","family":"Louis","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Abate","family":"Bane","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"297","published-online":{"date-parts":[[2021,12,20]]},"reference":[{"key":"2063_CR1","doi-asserted-by":"publisher","first-page":"267","DOI":"10.1136\/hrt.32.2.267","volume":"32","author":"J Pemberton","year":"1970","unstructured":"Pemberton J. Oesophageal obstruction and ulceration caused by oral potassium therapy. Br Heart J. 1970;32:267\u20138.","journal-title":"Br Heart J"},{"key":"2063_CR2","doi-asserted-by":"publisher","first-page":"180","DOI":"10.5152\/tjg.2014.5415","volume":"25","author":"MS Da\u011f","year":"2014","unstructured":"Da\u011f MS, \u00d6zt\u00fcrk ZA, Ak\u0131n \u0130, Tutar E, \u00c7\u0131kman \u00d6, G\u00fcl\u015fen MT. Drug-induced esophageal ulcers\u202f: Case series and the review of the literature. Turk J Gastroenterol. 2014;25:180\u20134.","journal-title":"Turk J Gastroenterol"},{"key":"2063_CR3","doi-asserted-by":"publisher","first-page":"1675","DOI":"10.1345\/aph.1D056","volume":"37","author":"JLO Neill","year":"2003","unstructured":"Neill JLO, Remington TL. Drug-Induced Esophageal Injuries and Dysphagia. Ann Pharmacother. 2003;37:1675\u201384.","journal-title":"Ann Pharmacother"},{"issue":"31","key":"2063_CR4","doi-asserted-by":"publisher","first-page":"10994","DOI":"10.3748\/wjg.v20.i31.10994","volume":"20","author":"SH Kim","year":"2014","unstructured":"Kim SH, Jeong JB, Kim JW, Koh S, Kim BG, Lee KL, et al. Clinical and endoscopic characteristics of drug-induced esophagitis. World J Gastroenterol. 2014;20(31):10994\u20139. https:\/\/doi.org\/10.3748\/wjg.v20.i31.10994.","journal-title":"World J Gastroenterol"},{"key":"2063_CR5","first-page":"257","volume":"34","author":"Yap","year":"1993","unstructured":"Yap, et al. Pill-induced esophageal ulcer. Singapore Med J. 1993;34:257\u20138.","journal-title":"Singapore Med J"},{"issue":"7","key":"2063_CR6","doi-asserted-by":"publisher","first-page":"1087","DOI":"10.5858\/133.7.1087","volume":"133","author":"AE Noffsinger","year":"2009","unstructured":"Noffsinger AE. Update on esophagitis controversial and underdiagnosed causes. Arch Pathol Lab Med. 2009;133(7):1087\u201395. https:\/\/doi.org\/10.5858\/133.7.1087.","journal-title":"Arch Pathol Lab Med."},{"issue":"31","key":"2063_CR7","doi-asserted-by":"publisher","first-page":"10994","DOI":"10.3748\/wjg.v20.i31.10994","volume":"20","author":"A Bahar","year":"2014","unstructured":"Bahar A, Syam AF, Manan C. The diagnostic and management of drug induced esophagitis. World J Gastroenterol. 2014;20(31):10994\u20139.","journal-title":"World J Gastroenterol"},{"key":"2063_CR8","doi-asserted-by":"publisher","first-page":"171","DOI":"10.1002\/jgf2.55","volume":"18","author":"Y Sasaki","year":"2017","unstructured":"Sasaki Y, Suzuki T, Zai H, Urita Y. Esophageal ulcer associated with inappropriately taken doxycycline\u202f: a benign mimicker of esophageal cancer. Images in clinical medicine. J Gen Fam Med. 2017;18:171\u20132.","journal-title":"J Gen Fam Med."},{"issue":"1","key":"2063_CR9","doi-asserted-by":"publisher","first-page":"140","DOI":"10.1016\/j.gie.2013.08.027","volume":"79","author":"J Seminerio","year":"2014","unstructured":"Seminerio J, Mcgrath K, Arnold CA, Voltaggio L. Medication-associated lesions of the GI tract. Gastrointest Endosc. 2014;79(1):140\u201350.","journal-title":"Gastrointest Endosc"}],"container-title":["BMC Gastroenterology"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/link.springer.com\/content\/pdf\/10.1186\/s12876-021-02063-2.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/link.springer.com\/article\/10.1186\/s12876-021-02063-2\/fulltext.html","content-type":"text\/html","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/link.springer.com\/content\/pdf\/10.1186\/s12876-021-02063-2.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2021,12,20]],"date-time":"2021-12-20T10:06:47Z","timestamp":1639994807000},"score":1,"resource":{"primary":{"URL":"https:\/\/bmcgastroenterol.biomedcentral.com\/articles\/10.1186\/s12876-021-02063-2"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2021,12]]},"references-count":9,"journal-issue":{"issue":"1","published-print":{"date-parts":[[2021,12]]}},"alternative-id":["2063"],"URL":"https:\/\/doi.org\/10.1186\/s12876-021-02063-2","relation":{},"ISSN":["1471-230X"],"issn-type":[{"value":"1471-230X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2021,12]]},"assertion":[{"value":"3 January 2021","order":1,"name":"received","label":"Received","group":{"name":"ArticleHistory","label":"Article History"}},{"value":"8 December 2021","order":2,"name":"accepted","label":"Accepted","group":{"name":"ArticleHistory","label":"Article History"}},{"value":"20 December 2021","order":3,"name":"first_online","label":"First Online","group":{"name":"ArticleHistory","label":"Article History"}},{"order":1,"name":"Ethics","group":{"name":"EthicsHeading","label":"Declarations"}},{"value":"Not applicable.","order":2,"name":"Ethics","group":{"name":"EthicsHeading","label":"Ethics approval and consent to participate"}},{"value":"Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Editor of this journal.","order":3,"name":"Ethics","group":{"name":"EthicsHeading","label":"Consent for publication"}},{"value":"The authors declare that they have no competing interests.","order":4,"name":"Ethics","group":{"name":"EthicsHeading","label":"Competing interests"}}],"article-number":"486"}}